Change from Combivir
Dec 18, 2005
For close to 10 years I have been on combivir (it used to be separate AZT + epivir). I have been undetectible with CD4 count 550-700. Over the last year, I took a break (huge mistake)without telling my doctor. 4 months ago I was still undetectible. This month, my viral load showed at 15 thousand copies and CD4 of 180. My doctor has changed my meds to Truvada/Reyataz/Novir and I am reading all the fat redistribution and jaundice side effects with increasing horror. My doctor has wanted to change my meds for a long time, but I have been resistant, now I have no choice but to go along. Are there any combos out there that do not redistribute fat? Will exercise help? How about Combivir and something else? I have seen the horrible lypo effects with my husband and I do not want to go through that. I know I screwed up, but please help?
Response from Dr. Young
Thank you for your post.
First off, I wouldn't spend too much time worry about any mistake that you made over stopping your first Combivir regimen; though understanding why you felt the need to stop without telling your doctor deserves a little further attention.
Since you had to restart medications (I agree with the need to restart with your sub-200 CD4 cell count), I'd prefer to see you on a regimen of 2 nukes and either a boosted PI or non-nuke, like you have. Overall, the risk of lipo with newer regimens seems lower in our clinic, though detailed clinical studies are lacking for the particular regimen that your taking. Indeed, the Truvada/Reyataz/ritonavir regimen should be pretty good with regard to mitochondrial injury (one proposed mechanism of lipo) and elevations in cholesterol. As I've commented in other posts, if I use Truvada (tenofovir + FTC) with a boosted PI, I'll tend to use it with fosamprenavir (Lexiva, Telzir) preferentially over atazanavir (Reyataz), since the later looses about a quarter of drug levels with mixed with tenofovir. Further to your point, boosted atazanavir causes yellowing of the skin (jaundice) in between 5-10% or patients- usually mild and in studies (at least) wasn't a frequent cause of discontinuation.
Either way, you certainly haven't screwed up... I think that the regimen that you and your doctor have chosen should be very well tolerated. Just remember to take your medication with food and discuss any antacid use with your doctor before using.
Good luck and happy holidays. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Sore Throat?
- Sinus Infection Worried It Could Be HIV
- Itchy Skin After Unprotected Vaginal Sex Sign Of HIV AIDS
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- What Is The Rate Of Death To Teens From Stds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.